Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Hastings, NE

August 16, 2017Furnas County, Harlan County, Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 16, 2017, 2:28 AM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 2:28 AM CDT (07:28 UTC)
Expired
Aug 16, 2017, 3:30 AM CDT
In force
62 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:13 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 12:13 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1213 AM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2017

This has been a tricky forecast today. The mesoscale features will
impact thunderstorm evolution tonight. An outflow boundary kicked
out from thunderstorms overnight pushed south and reinforced the
boundary near the KS/NE border. Due to this, the boundary was
slower to retreat back to the north this afternoon. Around 3pm the
boundary has pushed north of Kearney and Grand Island, NE.

The short-term high-resolutions have struggled to grasp the slow
down of the boundary retreating back to the north and how this
will impact later convective evolution. The convection that has
developed just west of the area early this afternoon is expected
to stay just out of the forecast area. The trend this afternoon
with the HRRR and the 12z NAMnest is that convection will develop
along the main front further west and be slower to reach
central/south central Nebraska. Do not have a clear idea of how
this mesoscale boundary will impact thunderstorm development, but
am not surprised as of 3pm that some activity has developed along
it.

All of this being said, am still expecting the main front to push
eastward as the upper low lifts out and for this to be the main
focus for widespread convection into the evening and overnight
hours. Did slow down the eastward progression of the precipitation some
this evening into the overnight hours.

As has already occurred, any of this activity this afternoon and
evening could be strong to severe with ample instability and
marginal shear. Large hail and some damaging wind gusts are
possible. Additionally heavy rainfall could cause flooding. Have
opted not to issue a Flash Flood watch as I do not feel that
widespread flooding will occur. That is not to say that some areas
will not see a flood or flash flood warning with this activity,
especially if it trains over the same area. Only a couple of areas
have antecedent conditions that would result in a quick issuance
of a warning if heavy storms overrun the same areas as storms over
the weekend.

Currently expecting the main MCS to move into eastern
Nebraska/Kansas by the Wednesday morning hours. The upper
disturbance will not exit across the Central Plains until
Wednesday afternoon/evening and this disturbance will provide the
upper support for the chance for thunderstorms during the day
Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some
of these storms could be strong to marginally severe.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2017

After this upper trough exits Wednesday night, Thursday looks dry
with highs in the 80s. This is an active period though, and the
dry period will not remain for long. A few upper waves will move
across the area through the weekend bringing additional rain
chances. These chances do not look to be as widespread as what is
expected today, but none-the-less a chance for precipitation.

The upper flow becomes more zonal to slightly southwesterly with
some weak ridging for the start of the work week. Temperatures are
generally warmer than we have seen for some time, but still only
near to slightly above normal for mid-August. Scattered
precipitation chances continue through Tuesday. See more details
on Monday below in the Eclipse section.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

As Monday draws closer the forecast guidance is coming into
slightly better agreement, but confidence is still not overly high
on how the forecast for Monday will evolve. The GFS/ECMWF are in
fairly good agreement with a frontal boundary moving into the area
overnight Sunday into Monday from a passing upper wave moving
across the Northern Plains. They show this boundary stalling out
and being a potential focus for precipitation potential later in
the day Monday. With this, confidence on a cloud forecast is low,
but there could be at least some higher clouds around during the
day. Continue to watch this forecast as the time period nears.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1209 AM CDT Wed Aug 16 2017

Thunderstorms will continue across the KGRI terminal for a few
hours yet, and another line of thunderstorms will move into the
KEAR terminal in the next couple of hours. Some thunderstorms will
remain in the area through much of the day, before moving out this
afternoon and evening.

&&

.CLIMATE...
Issued at 326 PM CDT Tue Aug 15 2017

.Grand Island falls 1 DAY SHORT of tying the record for
"Consecutive July-August days without exceeding 85 degrees"..

A warm front lifting north this afternoon allowed Grand Island
airport to exceed 85 degrees for the first time since July 25th,
thus ending a 20-day streak of high temperatures 85 degrees-or-
cooler which lasted from July 26th-Aug. 14th. Because both July-Aug
are the warmest two months of the calendar year on average, with
normal/average highs ranging mainly 84-88 degrees, this streak was
actually quite noteworthy despite falling just short of the record.

Details of the current records for Grand Island follow:

* Top-4 Longest July-August streaks without exceeding 85 degrees *

- Grand Island (records include 121 years):
21 days...Aug. 11-31, 1964
20 days...July 26-Aug. 14, 2017 (ENDED TODAY)
18 days...July 11-28, 1993
16 days...July 8-23, 1992

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 16, 12:27 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
1227 AM CDT Wed Aug 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1227 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong thunderstorms are expected to continue through the night.
The strongest storms could have small hail and wind gusts to
around 50 mph. Heavy rain is possible which may cause flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances persist early Wednesday and again Wednesday
afternoon as a upper disturbance moves across the area.

Outside of Wednesday there are multiple chances for precipitation
through the weekend and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 15, 9:56 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
956 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 S FULLERTON           41.34N 97.98W
08/15/2017  E2.75 INCH       NANCE              NE   PUBLIC

            RECEIVED PHOTO VIA FACEBOOK. HAIL UP TO THE
            SIZE OF BASEBALLS WAS REPORTED. TIME IS AN
            ESTIMATE FROM THE REPORT AND FROM RADAR.

&&
Local storm report, Aug 16, 12:17 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1217 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      GRAND ISLAND            40.92N 98.36W
08/15/2017                   HALL               NE   911 CALL CENTER

            REPORT OF A CAR STRANDED IN WATER FLOODING
            AN UNDERPASS.

&&
Special weather statement, Aug 16, 12:41 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 AM CDT WED AUG 16 2017

NEZ060-072-082-160645-
Dawson NE-Gosper NE-Furnas NE-
1241 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...DAWSON AND FURNAS
COUNTIES UNTIL 145 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Callaway to 13 miles west
of Oconto to near Gothenburg to near Moorefield to Indianola.
Movement was east at 30 mph.

Wind gusts of 40 to 50 mph and some isolated pockets of pea sized
hail will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Overton, Sumner, Holbrook, Edison, Eddyville,
Wilsonville, Smithfield, Hendley, Hollinger, Willow Island and
Johnson Lake.

This includes Interstate 80 between mile markers 208 and 244.

LAT...LON 4100 10023 4105 10017 4105 9944 4097 9944
      4076 9951 4068 9964 4000 9963 4000 10019
      4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0541Z 287DEG 25KT 4139 10001 4111 10002 4089 10026
4066 10041 4021 10041

Rossi
Special weather statement, Aug 16, 1:39 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
139 AM CDT WED AUG 16 2017

NEZ060-061-072-073-082-083-160745-
Buffalo NE-Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
139 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...BUFFALO...
EASTERN DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 245 AM
CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumner to Overton to near Johnson Lake to
10 miles north of Holbrook to 6 miles northwest of Hendley to 6 miles
south of Wilsonville. Movement was east at 30 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Holdrege, Ravenna, Arapahoe, Elm Creek, Oxford, Bertrand, Elwood,
Beaver City, Overton, Odessa, Orleans, Loomis, Pleasanton, Amherst,
Sumner, Holbrook, Stamford, Riverdale, Miller and Edison.

This includes Interstate 80 between mile markers 242 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10014 4035 10014 4035 10010 4044 10009
      4044 9998 4056 9998 4064 9988 4073 9962
      4105 9955 4105 9891 4085 9895 4071 9914
      4054 9928 4001 9940 4000 10019
TIME...MOT...LOC 0638Z 255DEG 26KT 4103 9946 4075 9953 4066 9979 4046
10004 4020 10005 4002 10011

JCB
Local storm report, Aug 16, 1:49 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
149 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      1 ENE AURORA            40.87N 97.98W
08/16/2017                   HAMILTON           NE   LAW ENFORCEMENT

            STREETS IN AURORA ARE FLOODING. HIGHWAY 34 A
            MILE EAST OF AURORA HAS WATER OVER THE ROAD.
            EGRESS WINDOWS IN TOWN ARE GIVING WAY.

&&
Local storm report, Aug 16, 1:52 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
152 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     CAMBRIDGE               40.28N 100.16W
08/16/2017  E60 MPH          FURNAS             NE   STORM CHASER

            WINDS ONGOING AT TIME OF CALL.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:43 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance47 min
Aug 15, 8:25 PM CDTAreal Flood AdvisoryGIDValley4 hr
Aug 15, 8:35 PM CDTSpecial Weather StatementGIDNance40 min
Aug 15, 9:08 PM CDTSpecial Weather StatementGIDPhelps52 min
Aug 15, 10:37 PM CDTAreal Flood WarningGIDSherman12 hr
Aug 15, 10:56 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick3 hr
Aug 15, 11:10 PM CDTAreal Flood WarningGIDNance12 hr
Aug 15, 11:35 PM CDTFlash Flood WarningGIDHall2 hr
Aug 15, 11:58 PM CDTAreal Flood WarningGIDValley12 hr
Aug 16, 12:41 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper64 min
Aug 16, 12:52 AM CDTAreal Flood AdvisoryGIDAdams3 hr
Aug 16, 1:28 AM CDTFlash Flood WarningGIDHamilton3 hr
Aug 16, 1:30 AM CDTFlash Flood WarningGIDMerrick, Polk3 hr
Aug 16, 1:39 AM CDTSpecial Weather StatementGIDBuffalo, Furnas, Gosper, Harlan, Phelps66 min
Aug 16, 1:46 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Kearney, Phelps29 min
Aug 16, 1:53 AM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps37 min
Aug 16, 2:00 AM CDTAreal Flood WarningGIDAdams, Clay, Hall, Hamilton, Merrick9 hr
Aug 16, 2:33 AM CDTSpecial Weather StatementGIDBuffalo, Greeley, Hall, Howard, Sherman, Valley57 min
Aug 16, 3:29 AM CDTSpecial Weather StatementGIDFranklin, Webster46 min
Aug 16, 3:38 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster52 min
Aug 16, 3:56 AM CDTAreal Flood WarningGIDHamilton, Merrick, Nance, Polk, York9 hr
Aug 16, 4:27 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer, Webster48 min
Aug 16, 5:45 AM CDTSpecial Weather StatementGIDFillmore, Thayer45 min
Aug 16, 8:15 AM CDTAreal Flood WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more12 hr
Aug 16, 9:06 AM CDTAreal Flood WarningGIDBuffalo, Sherman, Valley24 hr
Aug 16, 9:50 AM CDTAreal Flood WarningGIDGreeley, Howard, Nance12 hr
Aug 16, 4:56 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps49 min
Aug 16, 5:32 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Webster, York43 min
Aug 16, 5:46 PM CDTSpecial Weather StatementGIDFranklin, Harlan44 min
Aug 16, 6:27 PM CDTSpecial Weather StatementGIDFranklin, Webster48 min
Aug 16, 5:14 AM CDTSpecial Weather StatementGIDJewell16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.